Hail, Cooke
- When
- January 10, 2:40 PM CST
- Where
- Cooke County, 0.57 mi W of Mossville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.770, -97.230
Quarter sized hail was reported at Moss Lake.
A deep upper level trough and a humid and unstable environment resulted in an early severe weather event across North and Central Texas. Severe storms developed in the afternoon hours to the northwest and north of the DFW Metroplex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A deep upper level trough and a humid and unstable environment resulted in an early severe weather event across North and Central Texas. Severe storms developed in the afternoon hours to the northwest and north of the DFW Metroplex. These storms eventually developed into an expanding squall line. A total of 5 tornadoes occurred with this event along with some damaging wind and smaller-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 10, 1:59 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 159 PM CST Fri Jan 10 2020 .LONG TERM... /Saturday night onward/ Saturday night looks to be a clear, calm night, which should allow for excellent radiational cooling conditions. The result should be a freeze for almost the entire CWA, with lows falling into the mid 20s to lower 30s for most everyone. Sunday will be nice, though a little cool, with highs rising into the upper 50s to near 60 for most locations. Heading into the week, an active pattern looks to continue as deep longwave trough persists over the western half of the United States. While the deep longwave trough will persist, timing of various shower/thunderstorm episodes will be dictated by the passage of smaller shortwave troughs. The first such shortwave looks to pass through the Southern Plains on Monday. Moisture should be fairly limited on Monday, thus the highest chances for showers/thunderstorms (only in the 20%-30% range) will be confined to our southeastern counties. Some modest instability will be present, so a few isolated thunderstorms will be possible, but nothing severe. Another weak upper-level shortwave trough will pass late Tuesday, bringing similar low shower/thunderstorm chances. Chances and coverage may be slightly higher and farther north however, as moisture will have had an extra 24 hours to recover. Late Wednesday, more substantial height falls will overspread the region, driving a cold front across North and Central Texas. While cooler air will move in behind this front, right now it looks like temperatures will remain warm enough to keep precipitation as all liquid rain. Models have been somewhat inconsistent however, with some models being cold enough to support the possibility of light snow, but given the large uncertainty with how cold it will be, and how much moisture will be available, will keep precipitation in the forecast as all rain for the time being. This system late Wednesday and into Thursday looks to be the next one to watch, with another strong cold front potentially approaching the region by next weekend. Godwin && .SHORT TERM... /Issued 1209 PM CST Fri Jan 10 2020/ /Today through Tomorrow/ An exceptionally moist and unstable environment is currently in place across the area, setting the stage for an active afternoon and evening for North and Central Texas. A capping inversion which has been in place all morning has weakened considerably over the past hour, as noted by the recent increase in lightning strikes just north of the Dallas-Fort Worth area. More intense convection should initiate in the next hour or so somewhere near or immediately west of the I-35 corridor. A discrete convective mode will be highly probable early on, or from roughly 1 through 5 PM, which is when the longer duration updraft maintenance and subsequent large hail threat should be most likely. Activity should evolve upscale into a linear MCS while working eastward this evening, which is when a more widespread damaging wind threat will exist. The potential for tornadoes will exist with both the discrete cells this afternoon as well as embedded within the line this evening. The severe weather threat will exit the eastern-most counties by midnight tonight. Much colder air and wrap-around moisture will bring a potential of light snow early Saturday as a cold front surges southward through the region and the core of the upper low passes overhead. This will be primarily along and north of Highway 380 corridor Saturday morning, but some flakes cannot be ruled out as far south as I-20. Moisture and precipitation will lift out to the northeast Saturday afternoon, with seasonably cold and dry conditions expected Saturday evening. 30 && .AVIATION... /Issued 1209 PM CST Fri Jan 10 2020/ /18Z TAFs/ Isolated convection has begun across the Metroplex and is expected to increase in coverage and intensity this afternoon as a strong storm system approaches from the west. Prevailing TSRA is expected by 22Z in the DFW area, and may need to be bumped up an hour or two if the latest RADAR trends continue. Convection will begin later in the afternoon in the KACT area. Storms will likely develop into a quasi-linear system by 11/00Z, pushing east of the Dallas-Ft Worth Metroplex 01-02Z and east of KACT around 03Z. A cold front will bring a shift to northwest winds around 04Z in the Metroplex and 06Z at KACT, with MVFR conditions expected for most of the overnight hours. VFR will return to all areas around midday Saturday. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 35 44 33 61 42 / 90 10 0 0 0 Waco 37 50 30 63 38 / 90 5 0 0 0 Paris 37 40 28 56 37 / 100 30 0 0 0 Denton 32 43 32 61 39 / 80 20 0 0 0 McKinney 34 42 31 58 39 / 100 20 0 0 0 Dallas 35 44 34 61 44 / 100 10 0 0 0 Terrell 37 43 30 59 39 / 100 10 0 0 0 Corsicana 39 46 33 59 42 / 100 10 0 0 0 Temple 39 51 33 62 41 / 90 0 0 0 0 Mineral Wells 33 46 32 63 39 / 30 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for TXZ093>095-103>107- 118>120. && 37/30
Hazardous Weather Outlook National Weather Service Fort Worth TX 204 PM CST Fri Jan 10 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 204 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Showers and thunderstorms continue to develop across much of North and Central Texas. Some of these thunderstorms will likely become severe with tornadoes, large hail, and damaging winds possible. A Tornado Watch is in effect until 9:00 p.m. Friday evening. Flash flooding will also be possible mainly from the Metroplex northeast into the Paris/Bonham areas. Snow will be possible north of the I-20 corridor Saturday morning with some light accumulations mainly north of US-380. No major travel hazards are expected given any snow that does fall will likely melt on contact or blow off the road given the windy conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low chance for thunderstorms mainly along and east of I- 35 Wednesday into early Thursday. Lightning would be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening across North and Central Texas.
The Dallas/Ft Worth radar (KFWS), 133 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
8 hail, 5 tornado, 3 thunderstorm wind, 3 flash flood, 2 flood. Local standard time, as filed.
Quarter sized hail was reported at Moss Lake.
A severe thunderstorm moved quickly over southern Wise County during the mid-afternoon hours on Friday, January 10th. This thunderstorm spawned a tornado approximately 4.3 miles WNW of Boyd, just off of County Road 4598. This tornado destroyed a barn and deposited the debris in a path roughly a quarter mile downstream from the barn's location. Some light damage to a nearby gas well, and some isolated large tree limbs damage also occurred. The tornado was on the ground for approximately 1 minute before dissipating. This tornado was rated an EF-0 with maximum winds of 80 mph.
On FM 51 south of Era, an RV was blown over and minor roof damage occurred to a home and nearby outbuildings.
Highway 82 between Lindsey and Muenster was closed due to high water. Nearly 5 inches of water fell in parts of the county causing additional flooding of county roads.
The tornado began at approximately 5:41 PM CST in an open field west of CR-913A and damaged several homes and buildings near Piester and CR-913A. A barn was flipped and came to rest on the side of a house. Several homes in the area had damaged roofs and/or collapsed attached awnings. A large horse trailer was moved and an 18 wheeler trailer was overturned. A small 5 ft by 6 ft storage shed was damaged as well as 4 power poles leaning 10-15 degrees. Just northeast of this area, several homes near the end of Dove Meadow Lane sustained minor damage. Shingles were removed from homes and sheds were damaged. The tornado dissipated before reaching FM 1014. This tornado was rated an EF-1 with maximum winds of 90 mph.
FM 2264 to the southeast of Decatur was closed due to high water. It was also reported that the northbound lanes of Hwy 287 between Decatur and Rhome were closed in some spots due to high water. Rainfall totals near and over 3 inches were reported in this area.
Ping pong ball sized hail reported at Everman High School.
A small supercell thunderstorm moved northeast into Delta County, Texas, spawning a brief tornado on the west side of the City of Cooper. The tornado formed about two blocks south of West Dallas Avenue in west Cooper, destroying a small outbuilding and causing minor roof and tree damage. The tornado moved northeast, crossing Dallas Avenue and pulling the roof and an exterior cinder block wall off of a small commercial building. Exterior siding damage also occurred to a two-story apartment complex nearby. The tornado continued toward the northeast, seriously damaging a large sheet metal cotton gin building. Minor tree and structural damage continued for approximately another 200 yards before the tornado dissipated south of State Highway 24. This tornado was rated an EF-0 with maximum winds of 85 mph.
High water rescues were needed by local fire departments around Hughley Hospital in southeast Fort Worth.
The same supercell that produced the earlier Cooper tornado moved northeast about 4 miles and spawned a second very brief tornado near Enloe, in northern Delta County. The tornado touched down in an open field just southeast of Enloe, destroying a couple of small outbuildings and scattering the debris downwind a few hundred yards. The debris pattern exhibited a subtle cyclonic orientation, implying a brief, weak tornado. The tornado was rated an EF-0 with maximum winds of 75 mph.
A tornado formed along the eastern edge of the Hackberry Creek neighborhood, near the intersection of Kinwest Parkway and Parkridge Boulevard. Minor roof and tree damage was observed in this area. The tornado moved quickly toward the northeast, producing roof damage to a grocery store and nearby trees, lightpoles, and commercial signage near the intersection of North MacArthur Boulevard and Las Colinas Boulevard. Continuing northeast, exterior wall damage occurred at a nearby hotel, and window and roofing damage impacted two restaurants fronting Interstate 635. The tornado crossed the Interstate and produced minor tree and roof damage before dissipating near Ranchview Drive. This tornado was rated an EF-0 with maximum winds of 75 mph.
Emergency Management reported county roads across mainly the southeast portion of the county remained flooded after around 3-4 inches of rain fell earlier.
Quarter sized hail reported near Hackberry on the east side of Lewisville Lake, via mPing.
Local media reported roof damage to about 11 homes in the China Springs area on Colfax Drive. Drone footage showed minor roof damage limited to shingles.
Emergency Management reported county roads across mainly the southeast portion of the county remained flooded after around 5 inches of rain fell earlier.
Roof damage was reported in Palestine and power poles were also damaged. The report from a member of the nearby NASA balloon facility wrote: a microburst occurred in Palestine near the Courthouse by the intersection of Church and Poplar Street. The power poles that snapped were blown in one direction. Palestine Transmission Service suffered roof damage, and a metal building including beams was destroyed and blown across the street. There was no other damage in the immediate area..
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873033, 873054, 873038, 873042, 873043, 873137, 873066, 873048, 873140, 873049, 874007, 873070, 873158, 873061, 873050, 873085, 873144, 873052, 873147, 873143, 873150.